Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 17, NWS Grand Rapids, MI

July 7, 20177 counties in Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 7, 2017, 3:42 AM EDT for 7 counties in Michigan. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2017, 3:42 AM EDT (07:42 UTC)
Expired
Jul 7, 2017, 4:15 AM EDT
In force
33 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Eaton County, MI, Ionia County, MI, Kalamazoo County, MI, Kent County, MI

The radar

The Grand Rapids radar (KGRR), 53 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 4:02 AM EDTHAIL 0.5Bellevue, MI
Jul 7, 4:06 AM EDTTSTM WND GST 401 Wnw Battle Creek, MIASOS STATION BTL, W K KELLOGG AIRPORT.
Jul 7, 4:12 AM EDTTSTM WND GST 431 Ene Charlotte, MIAWOS STATION FPK, CHARLOTTE FITCH BEACH ARPT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
2090 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

534 
WUUS53 KGRR 070742
SVRGRR
MIC005-015-025-045-067-077-081-070815-
/O.NEW.KGRR.SV.W.0017.170707T0742Z-170707T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
342 AM EDT FRI JUL 7 2017

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Northern Calhoun County in south central Michigan...
  Southeastern Allegan County in southwestern Michigan...
  Southeastern Kent County in southwestern Michigan...
  Southwestern Ionia County in south central Michigan...
  Barry County in southwestern Michigan...
  Northeastern Kalamazoo County in southwestern Michigan...
  Eaton County in south central Michigan...

* Until 415 AM EDT.

* At 341 AM EDT, severe thunderstorms were located along a line
  extending from near Lowell to near Hastings to near Plainwell,
  moving southeast at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Charlotte...           Hastings...            Marshall...
  Eaton Rapids...        Plainwell...           Lowell...
  Grand Ledge...         Battle Creek...        Otsego...
  Potterville...         Lake Odessa...         Nashville...
  Bellevue...            Richland...            Freeport...
  Brownlee Park...       Level Park-Oak Park... South Gull Lake...
  Forest Hills...        Orangeville...         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Grand Rapids.

&&

LAT...LON 4246 8574 4267 8541 4297 8547 4276 8484
      4276 8470 4242 8466 4242 8472 4237 8472
      4216 8506
TIME...MOT...LOC 0741Z 294DEG 50KT 4288 8536 4264 8531 4248 8557 

HAIL...<.75IN
WIND...60MPH
 
$$

JK
1 follow-up statement
998 
WWUS53 KGRR 070801
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
401 AM EDT FRI JUL 7 2017

MIC005-067-081-070810-
/O.CAN.KGRR.SV.W.0017.000000T0000Z-170707T0815Z/
Allegan MI-Kent MI-Ionia MI-
401 AM EDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALLEGAN...
SOUTHEASTERN KENT AND SOUTHWESTERN IONIA COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.Therefore, the warning has been cancelled.

LAT...LON 4237 8553 4259 8525 4276 8503 4276 8470
      4242 8466 4242 8472 4237 8472 4216 8506
TIME...MOT...LOC 0800Z 294DEG 50KT 4278 8506 4254 8501 4238 8527 

$$

MIC015-025-045-077-070815-
/O.CON.KGRR.SV.W.0017.000000T0000Z-170707T0815Z/
Calhoun MI-Barry MI-Kalamazoo MI-Eaton MI-
401 AM EDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM EDT
FOR NORTHERN CALHOUN...SOUTHEASTERN BARRY...NORTHEASTERN KALAMAZOO
AND EATON COUNTIES...

At 400 AM EDT, severe thunderstorms were located along a line
extending from near Lake Odessa to 6 miles southeast of Nashville to
near Level Park-Oak Park, moving southeast at 60 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Charlotte...           Marshall...            Eaton Rapids...
Grand Ledge...         Battle Creek...        Potterville...
Nashville...           Bellevue...            Richland...
Brownlee Park...       Level Park-Oak Park... South Gull Lake...
Assyria...             Kalamo...              Olivet...
Brookfield...          Augusta...             Vermontville...
Sunfield...            Mulliken...            

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Grand Rapids.

&&

LAT...LON 4237 8553 4259 8525 4276 8503 4276 8470
      4242 8466 4242 8472 4237 8472 4216 8506
TIME...MOT...LOC 0800Z 294DEG 50KT 4278 8506 4254 8501 4238 8527 

HAIL...<.75IN
WIND...60MPH
 
$$

OSTUNO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:26 AM EDT, 16 minutes earlier.

Area forecast discussion, Jul 7, 3:26 AM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
326 AM EDT Fri Jul 7 2017

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 312 AM EDT Fri Jul 7 2017

A cold front will push through the region this morning resulting
in thunderstorms. An area of high pressure then moves in for
Saturday resulting in lower temperatures. Another cold front
pushes in for Sunday.

&&

.SHORT TERM...(Today through Sunday)
Issued at 312 AM EDT Fri Jul 7 2017

The line of storms will continue to push southeast over the next
few hours...reaching Jackson area by 600 am. Will feature some
higher POPs to start the day with an early morning period. Then we
destabilize through the morning into the early afternoon. Deep
layer shear will be fairly strong. If we do see additional storms
they could be strong/severe. The high res models generally keep
the action southeast of the CWA...so will only feature low POPs.

High pressure then moves in for tonight into Saturday night.
Subsidence increases...which should keep the risk for rain low.

We do destabilize again on Sunday. A mid level vort max moves in.
This may support another round of storms. Will feature a risk for
thunderstorms.

.LONG TERM...(Sunday night through Thursday)
Issued at 312 AM EDT Fri Jul 7 2017

Looks like unsettled weather much of the period with a sfc front
wavering across Lower Michigan separating warm and humid air to the
south with cooler and drier air to the north. A sfc low moving
along the front combine with enhancement by a nocturnal low level
jet will bring higher chances of showers and thunderstorms on Monday
night.

Drier air will move in for Tuesday but this is a brief lull. Return
flow of moisture begins Wednesday as another sfc low forms along the
front and moves east with the potential for MCS development
Wednesday night into Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 140 AM EDT Fri Jul 7 2017

Thunderstorms could bring areas of MVFR and localized IFR between
06Z and 10Z but overall conditions should remain VFR through
Friday afternoon. Winds will be west to southwest around 10 knots
then switch to northwest by 12z behind cold front. Some gusts to
30 knots are possible in storms tonight and some gusts to 20 knots
are possible on Friday behind the front.

&&

.MARINE...
Issued at 312 AM EDT Fri Jul 7 2017

Close call for marine headlines this afternoon and evening. Will
feature moderate risk for swim hazards and 2 to 4 foot waves.

&&

.HYDROLOGY...
Issued at 329 PM EDT Thu Jul 6 2017

River levels are running near normal except in Central Michigan
which are still above normal for early July. Scattered thunderstorms
will put down rain amounts generally less than a half inch through
Friday morning, but locally over an inch may fall if multiple cells
move over the same area. Under the more likely of all potential
scenarios, river flooding is not expected.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...Ostuno
AVIATION...Ostuno
HYDROLOGY...CAS
MARINE...MJS
Hazardous weather outlook, Jul 6, 12:45 PM EDT, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
1245 PM EDT Thu Jul 6 2017

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
070830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake-
Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-
Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
1245 PM EDT Thu Jul 6 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

A couple rounds of thunderstorms are possible from late this
afternoon through the overnight hours. The main time frame of
concern is from roughly 500 pm up towards Ludington to as late at
400 am towards Interstate 94. Damaging winds over 60 mph are the
main threat. Large hail and heavy rain are possible as well. Where
storms repeatedly move of the same areas, the potential for flooding
exists given a moist airmass.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible on Friday...then again for Sunday Night
into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

MJS/DUKE

In the hours before

Local storm report, Jul 7, 3:09 AM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
309 AM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 AM     TSTM WND GST     1 WSW NORTON SHORES     43.16N 86.27W
07/07/2017  M44 MPH          MUSKEGON           MI   MESONET

            MESONET STATION AT191, 1 WSW NORTON SHORES.

&&

WDM
Local storm report, Jul 7, 3:13 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
313 AM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     TSTM WND DMG     GRAND HAVEN             43.06N 86.22W
07/07/2017                   OTTAWA             MI   911 CALL CENTER

            MULTIPLE TREES DOWN IN THE AREA, SOME ON
            HOMES AND SOME OVER ROADS. POWER LINES ARE
            ALSO DOWN.

&&

WDM
Local storm report, Jul 7, 3:24 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
324 AM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 AM     TSTM WND GST     2 W GRAND HAVEN         43.06N 86.26W
07/07/2017  M91 MPH          LMZ846             MI   MESONET

            MESONET STATION XGHL, 1 W GRAND HAVEN.

&&

WDM
Local storm report, Jul 7, 3:27 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
327 AM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 AM     TSTM WND GST     1 W GRANDVILLE          42.90N 85.78W
07/07/2017  M54 MPH          KENT               MI   MESONET

            WIND GUSTED TO 54 MPH AT GRANDVILLE.

&&

WDM
Local storm report, Jul 7, 3:35 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
335 AM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 AM     TSTM WND DMG     1 WSW NORTON SHORES     43.15N 86.27W
07/07/2017                   MUSKEGON           MI   PUBLIC

            THUNDERSTORMS WINDS BROKE A HEALTHY MAPLE
            TREE OFF ITS TRUNK. THE TREE WAS HEALTHY.
            ALSO POWER LINES DOWN AT PORTER RD. AND LAKE
            HARBOR ROAD.

&&

WDM
Local storm report, Jul 7, 3:41 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
341 AM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     HAIL             MARNE                   43.04N 85.83W
07/07/2017  E0.88 INCH       OTTAWA             MI   TRAINED SPOTTER

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:09 AM EDTSpecial Weather StatementGRRLake, Mason66 min
Jul 7, 12:37 AM EDTSpecial Weather StatementGRRLake, Mason, Mecosta, Newaygo, Oceana, Osceola53 min
Jul 7, 12:50 AM EDTSpecial Weather StatementGRRIngham55 min
Jul 7, 1:06 AM EDTSpecial Marine WarningGRR39 min
Jul 7, 1:24 AM EDTSpecial Weather StatementGRRClare, Lake, Mason, Mecosta, Newaygo, Oceana and 1 more66 min
Jul 7, 1:43 AM EDTSpecial Marine WarningGRR62 min
Jul 7, 2:17 AM EDTSpecial Marine WarningGRR58 min
Jul 7, 2:26 AM EDTSpecial Weather StatementGRRAllegan, Muskegon, Oceana, Ottawa64 min
Jul 7, 2:35 AM EDTSevere Thunderstorm WarningGRRAllegan, Muskegon, Newaygo, Ottawa40 min
Jul 7, 2:58 AM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Ionia, Kent, Ottawa47 min
Jul 7, 3:24 AM EDTSevere Thunderstorm WarningGRRIonia, Kent36 min
Jul 7, 3:56 AM EDTSpecial Weather StatementGRRKalamazoo49 min
Jul 7, 4:10 AM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton, Ingham, Jackson50 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.